Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 7, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 2016, 5:00 PM CDT for Mitchell County, Scurry County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2016, 5:00 PM CDT (22:00 UTC)
- Expired
- Apr 16, 2016, 5:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Mitchell County, TX, Scurry County, TX
The radar
The San Angelo radar (KSJT), 126 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 5:00 PM CDT | HAIL 1 | 7 N Loraine, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 4:49 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 673 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
051
WUUS54 KMAF 162200
SVRMAF
TXC335-415-162230-
/O.NEW.KMAF.SV.W.0007.160416T2200Z-160416T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT SAT APR 16 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SCURRY COUNTY IN WESTERN TEXAS...
NORTHEASTERN MITCHELL COUNTY IN WESTERN TEXAS...
* UNTIL 530 PM CDT
* AT 459 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VALLEY
VIEW... OR 10 MILES NORTHEAST OF COLORADO CITY...MOVING NORTHEAST
AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHINA GROVE...VALLEY VIEW...LORAINE...INADALE...I-20 NEAR THE NOLAN-
MITCHELL COUNTY LINE AND US-84 NEAR THE NOLAN-FISHER COUNTY LINE.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 222 AND 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS...AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS AN
INTERIOR ROOM...A BATHROOM OR CLOSET OR BASEMENT.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WESTERN
TEXAS.
LAT...LON 3236 10075 3252 10087 3265 10070 3262 10066
3241 10066
TIME...MOT...LOC 2159Z 235DEG 49KT 3250 10073
HAIL...1.75IN
WIND...60MPH
$$
121 follow-up statement
963
WWUS54 KMAF 162212
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT SAT APR 16 2016
TXC335-415-162230-
/O.CON.KMAF.SV.W.0007.000000T0000Z-160416T2230Z/
SCURRY TX-MITCHELL TX-
512 PM CDT SAT APR 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN SCURRY AND NORTHEASTERN MITCHELL COUNTIES...
AT 512 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER INADALE...OR 9
MILES NORTHWEST OF ROSCOE...MOVING NORTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHINA GROVE...VALLEY VIEW...LORAINE...INADALE...I-20 NEAR THE NOLAN-
MITCHELL COUNTY LINE AND US-84 NEAR THE NOLAN-FISHER COUNTY LINE.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 222 AND 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS...AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS AN
INTERIOR ROOM...A BATHROOM OR CLOSET OR BASEMENT.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WESTERN
TEXAS.
LAT...LON 3236 10075 3252 10087 3265 10070 3262 10066
3241 10066
TIME...MOT...LOC 2212Z 235DEG 40KT 3252 10068
HAIL...1.75IN
WIND...60MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:31 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Apr 16, 2:31 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
231 PM CDT SAT APR 16 2016
.DISCUSSION...
A large cutoff low over New Mexico and Colorado today will provide
the opportunity for some rain over the forecast area. Unfortunately
some of the resulting storms which develop could be severe. A
dryline over west Texas has been driven eastward into the Permian
Basin this afternoon, and could make it to the eastern fringe of the
forecast area before retreating westward tonight due to strong
height falls with the upper low. There will be plenty of
instability along and east of the dryline, around 1500 to 2500 J/Kg,
with the atmosphere mainly uncapped during max heating, so a few
storms could develop along the dryline this afternoon. 0 to 6 km
bulk shear will be 50 to 60kt so organized thunderstorms are
expected, some of which could produce hail, due in part to steep mid
level lapse rates of 7 to 8 C/Km. The nose of a 100kt h25 jet will
begin to nose into the region also, but it appears mid level support
from a well defined shortwave trough will be missing, at least
through 17/00Z.
A strong shortwave trough will wheel around the base of the upper
low tonight, and along with most of the same parameters above,
likely result in widespread thunderstorms developing along the
dryline tonight over the eastern Permian Basin and Lower Trans
Pecos, if not perhaps a little further west over the central Permian
Basin. Think a linear Mesoscale Convective System will evolve, but
a tornado or two is not outside the realm of possibility as there is
good turning of winds from the surface to h5. Large hail and
damaging winds will be the main threat, but also heavy rainfall.
Pwats will rise to around 1 inch, and with thunderstorms possibly
training over the Lower Trans Pecos/eastern Permian Basin, rainfall
amounts could total 1 to 3 inches in a short amount of time and
result in flash flooding. There are some differences on how far
west thunderstorms will develop on the dryline in the model data
tonight, most likely due to how quickly a Pacific cold front
collides with the retreating dryline. Will favor a slower Pac front
since the cutoff low is still northwest of the forecast area, which
will allow the dryline to move further west before colliding with
the front, which could result in convection developing further west.
But due to these uncertainties, have added the next tier of counties
to the west of the current Flash Flood Watch, which will include
Martin, Midland, Ector and Crane counties. The threat of severe
storms will diminish late tonight, but the potential for heavy
rainfall/flash flooding could continue through Sunday morning,
especially over the eastern most Permian Basin.
Strong winds are still expected to occur in the Guadalupe Mountains
through this afternoon, and the High Wind Warning will remain
intact. Also, fire weather concerns are enumerated in the Fire
Weather Discussion below. The upper low will gradually lift
northward through Tuesday, and could impart slight chances of rain
to the area Sunday night through Monday night. Fortunately, any
thunderstorms that develop look to stay below severe levels during
this time. Temperatures will mainly be above normal through next
week, but below normal Monday behind a cold front. We could see
more rain chances mid next week, but there is not a lot of agreement
amongst models at this time.
&&
.FIRE WEATHER...
Critical fire weather conditions with high fire danger will continue
through this evening across the Guadalupe Mountains and southeast
New Mexico Plains where a Red Flag Warning remains in effect.
Relative humidity values across that area have dropped to the 10 to
15 percent range this afternoon, with west to southwest winds
gusting to over 30 MPH across the plains, and upwards of 60 MPH in
the Guadalupe Mountains. Wind gusts will diminish after sunset this
evening, and as relative humidity values begin to recover, fire
weather conditions will improve. This afternoon, thunderstorms are
possible across the eastern Permian Basin and Lower Trans Pecos,
with a westward expansion of storm coverage expected as the dryline
retreats this evening. A line of storms is expected to develop from
roughly the central Permian Basin SSW through the Lower Trans Pecos,
with rounds of heavy rain possible as the line moves east through
the early morning. As much of the west will stay dry, relative
humidity values there could drop to around 10 to 15 percent on
Sunday, though light 20 foot winds will preclude critical fire
weather conditions. Fire weather conditions look to continue to
improve through the upcoming week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 54 72 51 71 / 80 40 20 30
Carlsbad 46 73 47 72 / 10 0 10 20
Dryden 61 84 60 79 / 70 50 30 30
Fort Stockton 53 80 54 72 / 70 10 20 30
Guadalupe Pass 44 67 45 65 / 10 0 10 20
Hobbs 45 72 46 70 / 20 10 20 20
Marfa 40 72 42 71 / 20 10 10 20
Midland Intl Airport 53 75 53 71 / 70 20 20 20
Odessa 53 75 53 72 / 60 10 20 20
Wink 48 80 52 75 / 30 10 20 20
&&
.MAF Watches/Warnings/Advisories...
NM...High Wind Warning until 6 PM MDT this evening for Guadalupe
Mountains of Eddy County.
Red Flag Warning until 8 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
TX...Flash Flood Watch from 7 PM CDT this evening through Sunday
afternoon for Borden-Crane-Ector-Glasscock-Howard-Martin-
Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-Upton.
High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
Guadalupe Mountains.
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Guadalupe Mountains.
&&
84/67Hazardous weather outlook, Apr 16, 4:55 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 455 PM CDT SAT APR 16 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-172200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 455 PM CDT SAT APR 16 2016 /355 PM MDT SAT APR 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE LATER TODAY ACROSS EASTERN PORTIONS OF THE REGION. SOME STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. ONE OR TWO TORNADOES MAY ALSO BE POSSIBLE IN THE STRONGEST STORMS. TORNADO WATCH NUMBER 094 IS IN EFFECT FOR THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS...INCLUDING THE CITIES OF MIDLAND AND ODESSA...FOR THIS AFTERNOON AND EVENING. THIS EVENING AND OVERNIGHT TONIGHT...THUNDERSTORM CHANCES INCREASE SIGNIFICANTLY ACROSS THE CENTRAL PERMIAN BASIN AND LOWER TRANS PECOS AND POINTS EAST WITH THE MAIN CONCERN SHIFTING TO FLOODING AND FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS BEGINNING THIS EVENING THROUGH SUNDAY MORNING. HIGH WINDS WILL CONTINUE TO AFFECT THE GUADALUPE MOUNTAINS THROUGH EARLY THIS EVENING. A HIGH WIND WARNING REMAINS IN EFFECT FOR THIS AREA. CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING. A RED FLAG WARNING REMAINS IN EFFECT FOR THESE AREAS THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LOW THUNDERSTORM CHANCES LOOK TO HANG AROUND FOR EASTERN AND SOUTHERN PORTIONS OF THE REGION THROUGH MUCH OF THE WORK WEEK. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND OVERNIGHT TONIGHT GENERALLY ALONG AND EAST OF A LAMESA TO FORT STOCKTON LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 16, 3:52 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 352 PM CDT SAT APR 16 2016 TXZ053-162130- MITCHELL TX- 352 PM CDT SAT APR 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MITCHELL COUNTY UNTIL 430 PM CDT... AT 351 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LAKE COLORADO CITY...OR 13 MILES SOUTHWEST OF COLORADO CITY...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLORADO CITY...WESTBROOK...CHAMPION CREEK RESERVOIR...LAKE COLORADO CITY AND LAKE COLORADO CITY STATE PARK. THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 207 AND 219. LAT...LON 3212 10100 3225 10111 3250 10089 3223 10069 TIME...MOT...LOC 2051Z 236DEG 49KT 3224 10098 12
Local storm report, Apr 16, 4:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
425 PM CDT SAT APR 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL COLORADO CITY 32.40N 100.86W
04/16/2016 E1.00 INCH MITCHELL TX LAW ENFORCEMENT
&&
AKLLocal storm report, Apr 16, 4:28 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT SAT APR 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL COLORADO CITY 32.40N 100.86W
04/16/2016 E1.25 INCH MITCHELL TX PUBLIC
&&
AKLLocal storm report, Apr 16, 4:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 PM CDT SAT APR 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL COLORADO CITY 32.40N 100.86W
04/16/2016 E1.25 INCH MITCHELL TX FIRE DEPT/RESCUE
HALF DOLLAR SIZE HAIL COVERING THE GROUND.
&&
AKLLocal storm report, Apr 16, 4:35 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 PM CDT SAT APR 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL COLORADO CITY 32.40N 100.86W
04/16/2016 E1.00 INCH MITCHELL TX PUBLIC
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:15 AM CDT | High Wind Warning | MAF | 16 hr | |
| Apr 16, 3:30 AM CDT | Red Flag Warning | MAF | 18 hr | |
| Apr 16, 3:52 PM CDT | Special Weather Statement | MAF | Mitchell | 38 min |
| Apr 16, 4:04 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 56 min |
| Apr 16, 5:09 PM CDT | Special Weather Statement | MAF | Glasscock, Midland | 51 min |
| Apr 16, 5:46 PM CDT | Special Weather Statement | MAF | Howard | 44 min |
| Apr 16, 5:55 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Glasscock, Howard, Mitchell | 50 min |
| Apr 16, 6:21 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 54 min |
| Apr 16, 6:43 PM CDT | Tornado Warning | MAF | Borden, Howard, Mitchell, Scurry | 47 min |
| Apr 16, 6:48 PM CDT | Special Weather Statement | MAF | Upton | 27 min |
| Apr 16, 6:56 PM CDT | Special Weather Statement | MAF | Glasscock | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.